|Year : 2022 | Volume
| Issue : 3 | Page : 832-834
Artesunate-induced retrobulbar optic neuropathy
Dipankar Das1, Mohit Garg2, Harsha Bhattacharjee2, Mitesh Jain2, Gayatri Bharali3
1 Department of Uvea, Ocular Pathology and Neuro-Ophthalmology Services, Sri Sankaradeva Nethralaya, Guwahati, Assam, India
2 Department of Ophthalmology, Sri Sankaradeva Nethralaya, Guwahati, Assam, India
3 Department of Physician, Sri Sankaradeva Nethralaya, Guwahati, Assam, India
|Date of Submission||31-Mar-2022|
|Date of Acceptance||09-May-2022|
|Date of Web Publication||16-Jul-2022|
Dr. Dipankar Das
MS, Senior Consultant and HOD, Uveitis-Ocular Pathology Services, Department of Ocular Pathology, Uveitis and Neuro-Ophthalmology, Sri Sankaradeva Nethralaya, 96 Basistha Road, Beltola, Guwahati, Assam
Source of Support: None, Conflict of Interest: None
Keywords: Artesunate, ganglionic cells, optic neuropathy
|How to cite this article:|
Das D, Garg M, Bhattacharjee H, Jain M, Bharali G. Artesunate-induced retrobulbar optic neuropathy. Indian J Ophthalmol Case Rep 2022;2:832-4
|How to cite this URL:|
Das D, Garg M, Bhattacharjee H, Jain M, Bharali G. Artesunate-induced retrobulbar optic neuropathy. Indian J Ophthalmol Case Rep [serial online] 2022 [cited 2022 Aug 13];2:832-4. Available from: https://www.ijoreports.in/text.asp?2022/2/3/832/351217
Artesunate (AS) is an antimalarial drug that is often used in combination therapy and has numerous systemic side effects including optic neuropathy.,,,,
A 39-year-old Indian male presented with the complaint of blurring of vision in both eyes (OU) for the past 1 year. It was gradual in onset and progressively worsening. There was giddiness and tinnitus since 1 year, and the patient was on symptomatic treatment. Past systemic history revealed essential hypertension for 1½ years and he was taking antihypertensive medications. Patient had malarial fever 1 year back and had taken antimalarial tablet AS. On ocular examination, his vision recorded 20/30, N8 in the right eye (OD) and 20/40 N8 in the left eye (OS). There was relative afferent pupillary defect in OD, and pupil in the OS was normal. Anterior chamber was quiet in OU, with the fundus examination showing normal optic disk in OU [Figure 1]. A patch of small chorioretinal scar was seen in the peripheral inferior retina of OS [Figure 1]. Ishihara color vision test showed minimal defect in OU. Humphrey visual field 30-2 showed central scotomas in OU with few isolated depressed points on the periphery [Figure 2]. Patient was advised peripapillary retinal nerve fiber layer (pRNFL) in circular scan of optical coherence tomography (OCT) test that showed focal thinning in both eyes with ganglionic cell layer (GCL) and inner plexiform layer (IPL) abnormalities in OU [Figure 3]. Visual evoked potential was done in our patient, which showed reduced amplitudes with normal latencies in OU.
|Figure 1: Montage fundus photograph of the right eye (OD) and left eye (OS) showing normal optic disks and inferior peripheral chorioretinal atrophic areas in the left fundus|
Click here to view
|Figure 2: Humphrey visual field 30-2 analysis of both eyes showing central defects with few isolated depressed points on the periphery|
Click here to view
|Figure 3: OCT showing thinness of GCL–IPL in both the eyes. Please note that this parameter (OCT) is a more sensitive biomarker in toxic optic neuropathy. GCL–IPL = ganglionic cell layer-inner plexiform layer, OCT = optical coherence tomography|
Click here to view
| Discussion|| |
The side effects of AS include nephropathy, hemoglobinuria, jaundice, and many more.,, Optic neuropathy is one of them, where the drug can alter the reactive oxygen species (ROS) that can secondarily cause oxidative stress and can influence the mitochondrial transmission defect in the conduction of optic nerve function.,, In some situations, thealkylation can bind with calcium-dependent adenosine triphosphatase and cause optic neuropathy.,,
Our case had bilateral GCL–IPL thinness in OCT, which is now found in literature to be a more reliable imaging biomarker in comparison to pRNFL change in toxic optic neuropathies., Our patient also had additional tinnitus; however, his audiometry results were normal.
We would like to thank Sri Kanchi Sankara Health and Educational Foundation, Guwahati, India.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Adjei GO, Adabayeri VM, Annobil SH. Reversible binocular visual loss in temporal association with artesunate-amodiaquine treatment in a child on mefloquine chemoprophylaxis. Ghana Med J 2012;46:171–3.
Pryce J, Hine P. Pyronaridine-artesunate for treating uncomplicated plasmodium falciparum malaria. Cochrane Database Syst Rev 2019;2019:CD006404.
Bukirwa H, Unnikrishnan B, Kramer CV, Sinclair D, Nair S, Tharyan P. Artesunate plus pyronaridine for treating uncomplicated plasmodium falciparum malaria. Cochrane Database Syst Rev 2014:CD006404.
Kupersmith MJ, Garvin MK, Wang J-K, Durbin M, Kardon R. Retinal ganglion cell layer thinning within one month of presentation for non-arteritic anterior ischemic optic neuropathy. Invest Ophthalmol Vis Sci 2016;57:3588–93.
Pillay G, Ganger A, Singh D, Bhatia R, Sharma P, Menon V, et al
. Retinal nerve fiber layer and ganglion cell layer changes on optical coherence tomography in early multiple sclerosis and optic neuritis cases. Indian J Ophthalmol 2018;66:114–9.
] [Full text]
[Figure 1], [Figure 2], [Figure 3]